Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 74, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 18, 2002, 7:26 PM CDT for McPherson County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 7:26 PM CDT (00:26 UTC)
- Expired
- Apr 18, 2002, 8:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County McPherson County, KS
The radar
The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 7:56 PM CDT | Hail 0.75 | Mc Pherson, KS | |
| Apr 18, 8:26 PM CDT | Hail 0.75 | Mc Pherson, KS | |
| Apr 18, 8:30 PM CDT | Hail 1.25 | Conway, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 190026 SVRICT KSC113-190130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 725 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN CENTRAL KANSAS * UNTIL 830 PM CDT. * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF WINDOM...OR ABOUT 21 MILES NORTH OF HUTCHINSON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR MCPHERSON AROUND 740 PM CDT... NEAR GALVA AROUND 755 PM CDT... NEAR CANTON AROUND 810 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS...ALONG WITH VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MCPHERSON COUNTY UNTIL 830 PM CDT. LAT...LON 3841 9793 3825 9784 3838 9738 3859 9753 /LAWSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:45 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 18, 3:45 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT THU APR 18 2002 MAIN FCST CONCERNS: SVR WX POTENTIAL TONIGHT, THEN CONTINUED CHANCES FOR RAIN FRIDAY INTO SATURDAY NIGHT. SECONDARY CONCERNS ARE TEMPERATURES. TONIGHT: ISOLD TO WIDELY SCT T-STORMS PSBL ALONG DRYLINE FM S-CNTRL KS UP THRU CNTRL KS. ANY STORMS THAT MANAGE TO FORM THRU CAP, COULD EASILY BE SUPERCELLULAR IN STRUCTURE. SEE LOCAL HAZARDOUS WX OUTLOOK FOR DETAILS. AS THE EVENING PROGRESSES, LOW LVL WIND FIELDS SHOULD BACK AND INTENSIFY IN CNTRL/S-CNTRL KS WITH TRIPLE PT FORMATION IN CNTRL KS AS COLD FRONT APPROACHES FM NEBRASKA. COVERAGE OF STORMS SHOULD INCREASE IN CNTRL KS TOWARD 06Z. COLD FRONT IS SLOWER THAN PROGGED YESTERDAY AND WL ONLY PRESS INTO THE NRN PORTIONS OF S-CNTRL KS BY 12Z FRI. DECENT 850 MOISTURE CONVERGENCE PROGGED BY MESOETA OVER CNTRL KS WITH 0-6 KM MEAN WINDS NEARLY PARALLEL TO FRONT SUGGESTING LOCALLY HVY RAINFALL THREAT. WL TREND TOWARD HIER POPS IN CNTRL KS, AND LESS IN SERN KS. OTHERWISE LOWS WL BE MILDER IN S-CNTRL/SERN KS AHEAD OF FRONT THAN IN PREVIOUS FCSTS. FRIDAY: 850 WINDS TEND TO VEER CONSIDERABLY AND WEAKEN SOME IN THE MORNING, THUS ANY MCS ACTIVITY SURVIVING INTO S-CNTRL/SERN KS SHOULD BEGIN TO DIMINISH BY MIDDAY. ATMOSPHERE COULD BECOME MODERATELY UNSTABLE IN SERN KS AHEAD OF SFC COLD FRONT...GIVEN HIGHS COULD REACH THE 80 TO 85 RANGE WITH MID 60S DWPTS. HOWEVER SIGNIFICANT CLOUD COVER MAY INHIBIT INSTABILITY. WL KEEP DECENT CHANCE OF SHOWERS/T-STORMS GOING IN THE SERN ZONES. TRIMMED HIGHS BACK SVRL DEGREES IN CNTRL KS BEHIND FRONT DUE TO POST-FRONTAL LOW CLOUDS. FRIDAY NIGHT THROUGH SATURDAY NIGHT: CONTINUED CHANCE FOR SHOWERS WITH 850 FRONT LINGERING FROM W-CNTRL OK ACROSS SERN KS. ETA/AVN INDICATE SOME ISENTROPIC LIFT N OF FRONT FM TIME TO TIME, ACROSS MOST OF THE FCST AREA, BUT BEST CHANCES FOR LIFT APPEAR TO BE SRN KS. TRIMMED HIGHS BACK A FEW DEG FOR SATURDAY WITH MOST AREAS IN 50S...WITH EXTENSIVE CLOUD COVER AND NERLY WINDS. DAY 4 (SUN)- DAY 7 (THURS): GENERALLY FOLLOWING THE MRF PER NCEP EXTENDED MODEL DISCUSSION AND SINCE IT APPEARS AS THOUGH THE MRF HAS HAD THE BETTER HANDLE ON THE MUCH COOLER AIR PUSHING IN BEHIND THIS COLD FRONT FRIDAY. LATEST TRENDS INDICATE A SMALL CHANCE OF SHOWERS/T-STORMS CONTINUING IN SERN KS EARLY SUNDAY, AS THE UPR LVL TROF WL BE EJECTING OUT ACROSS THE PLAINS SAT NIGHT/EARLY SUNDAY. BEST LOW LVL MOISTURE CONVERGENCE ALONG THE 850 FRONT IS PROGGED TO THE SOUTHEAST OF SERN KS, SO SHOULD HAVE A HIGHER PRECIPITATION POTENTIAL TO THE SE OF OUR FCST AREA. OTHERWISE, DID NOT MAKE ANY SIGNIFICANT CHANGES TO TEMPERATURES. THE COOL CANADIAN AIRMASS SHOULD MODIFY NICELY MONDAY INTO TUESDAY AHEAD OF THE NEXT UPR TROF DIGGING TOWARD THE PLAINS FROM THE PACIFIC NW. APPEARS NEXT CHC OF CONVECTION WL COME TUES NIGHT. SO PLANNING TO PUSH 20-30 POPS INTO TUES NIGHT. FCSTID = 9 ICT 61 72 46 56 / 50 40 50 50 HUT 58 67 45 54 / 70 30 40 40 EWK 59 69 46 55 / 70 40 40 40 EQA 62 71 46 56 / 60 40 50 50 WLD 66 76 48 59 / 40 50 50 50 RSL 48 57 40 50 / 60 20 30 30 GBD 53 60 42 52 / 70 30 40 40 SLN 54 60 43 52 / 70 30 40 40 MPR 58 67 46 55 / 70 40 40 40 CFV 71 79 50 59 / 40 60 60 60 CNU 66 76 48 58 / 50 50 50 50 K88 64 72 48 57 / 50 50 50 50 .ICT... KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:02 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 43 min |
| Apr 18, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 62 min |
| Apr 18, 8:19 PM CDT | Tornado Warning | ICT | McPherson | 41 min |
| Apr 18, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 67 min |
| Apr 18, 9:06 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 39 min |
| Apr 18, 9:56 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 49 min |
| Apr 18, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| Apr 18, 11:10 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| Apr 18, 11:17 PM CDT | Tornado Warning | ICT | Chase | 28 min |
| Apr 18, 11:30 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 60 min |
| Apr 18, 11:36 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 39 min |
| Apr 18, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| Apr 19, 12:01 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 59 min |
| Apr 19, 1:02 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| Apr 19, 1:17 AM CDT | Tornado Warning | ICT | Lincoln | 28 min |
| Apr 19, 3:25 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 35 min |
| Apr 19, 3:32 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.